MAUDE Adverse Event Report: CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 5140-4629
Medical Device Problem Code Deformation Due to Compressive Stress (2889)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/16/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A1.-a6.Patient information was not provided.H10.Livanova manufactures the protekduo cannula.The reported event occurred in (b)(6).There was no report of patient injury.A device evaluation is anticipated but has not yet begun, as product return is still pending.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that during insertion of a protekduo 29fr cannula, a kink developed when the user attempted to advance the cannula and they were unable to fully advance it.The user attempted multiple times to reposition the cannula but were unsuccessful.Another cannula was opened to proceed with the case and there were no issues with the second device.There was no patient harm reported.On september 15, 2023, livanova received a user medwatch report, mw5145280, which provided additional information about the event.The report indicated that the patient was being cannulated for ecmo under continuous fluoroscopy in an icu setting.Vascular access was reportedly obtained, the guidewire was placed and the vessel was dilated without difficulty.Upon insertion, the user noted difficulty and resistance and upon inspection after removal it was found to have two bends in the wire reinforced portion of the cannula.This event is being reported in response to receipt of this user medwatch report.
 
Additional Manufacturer Narrative
After multiple attempts to obtain, the complained device was returned to livanova for evaluation.A visual inspection was performed and a distinct curve to the cannula was noted.The introducer was difficult to remove, likely due to dried biological material, most notably at the tip.A kink and buckling were identified in two places at the distal end of the proximal body, and near the proximal side holes.The visual inspection confirmed that the cannula was damaged as described by the site.The cannula was returned without shipping fluid.The damage was likely caused by buckling due to excessive compressive forces during attempted insertion.The proximal side-hole region is susceptible to damage from buckling/kinking.Once a kink/fold/buckle is created, it may be challenging to advance the cannula any further as the structural integrity of the cannula is compromised and any additional force may be dissipated into the kink rather than in advancing the cannula.The protekduo directions for use (dfu) (cp-pit-7000-0155 rev.12) contain warnings regarding cannula kinking.Section 2, warnings and precautions of the dfu includes the following: - do not use this device if the product shows signs of damage, kinking, or crushed areas.- assure that the vessel is of adequate size to accommodate the protekduo cannula and introducer.- avoid kinking the protekduo cannula during handling and preparation.Note: the basket area around the proximal holes is more susceptible to kinking than other areas.Based on all available facts, the most likely root cause of the reported kinking is excessive force during insertion by the surgeon.There is an ongoing capa investigation, capa-pit-2022-0013, in relation to kinking and cracking of protekduo cannula.However, it is looking specifically at cracks/kinks at the transition region of the cannula, as opposed to kinking at the drainage basket.At this time, no other specific corrective action is deemed necessary for the type of kinking reported in this complaint.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
PROTEK DUO VENO-VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17901404
Report Number2531527-2023-00030
Device Sequence Number11604729
Product Code DWF
UDI-Device Identifier00814112020166
UDI-Public(01)00814112020166(17)250301(11)220301(10)339843
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K160257
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2025
Device Model Number5140-4629
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2023
Supplement Date Received by Manufacturer12/15/2023
Initial Report FDA Received Date10/09/2023
Supplement Report FDA Received Date03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown